Home
 

Urgent message to drug consumers: Avoid using alone

November 25, 2016

  
In response to seven overdose deaths on Vancouver Island in the past week (five of those have occurred on the South Island and four of these in the last 72 hours), Island Health is issuing an urgent warning to individuals who are going to use illicit drugs.

Avoid using alone, and make sure someone is around who is willing and able to seek help if an overdose happens.

This warning applies to all methods of drug consumption – injection, inhalation, snorting, smoking or consuming with alcohol.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” said Dr. Richard Stanwick, Island Health’s Chief Medical Officer of Health. “These individuals need to know they are at significant risk of overdose, especially if they use alone.”

Island Health is particularly concerned given the approaching weekend and this week’s issuing of social service cheques. In addition to warning regular and weekend recreational users, Island Health has issued an alert for its front-line staff as a well as community service providers. Island Health continues to work with community service providers to further increase outreach and overdose response capacity.

“The drugs on the street are more potent and dangerous than they have ever been before,” Dr. Stanwick said. “Do not use alone. Please, have someone around who is willing and able to seek help if an overdose happens.”

The following strategies can reduce the risk:

  • Avoid using alone; fix with a friend
  • Try a small amount of new drugs first
  • Stagger use with friends so someone can respond if needed
  • Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)
  • Carry and use naloxone and have an overdose response plan
  • Be close to help

If someone overdoses:

  • Call 9-1-1 immediately
  • Provide rescue breathing (mouth-to-mouth)
  • Administer naloxone 

Media inquiries:
Kellie Hudson
Media Relations Manager
250.370.8908
kellie.hudson@viha.ca